CIDP and prednisone
AnonymousJuly 6, 2011 at 2:11 pm
Here’s my timeline:
First symptoms – worst shape: 3-4 weeks.
Spinal tap: yes
First diagnosis: GBS
Plasmapheresis: No effect
IVIG: Quick effect; treatment for 2 weeks, moderate dose
Sent to Physical therapy, then relapse.
IVIG for 2 weeks
Sent to Physical therapy, then replapse
IVIG for a week, then sent to Mayo Clinic
IVIG strong, frequent doses. Rapid improvement
3 weeks later, sent home.
IVIG for 8 weeks, tapering from twice a week to once a week.
Prednisone for 7 months, tapering.
Local pain doc tells me that from the records, I have CIDP.
My memory is that if you respond to prednisone, then you have CIDP. However, I was also undergoing IVIG treatment in the first two months of prednisone. Most of my improvement was during the IVIG 2-month period.
Four years later, I am about the same in terms of weakness. I can walk, drive, teach, travel. My reflexes are very good and my swallowing has improved a lot, but still have a little trouble. My pain has lessened a little. No more flashes and near-screaming levels. Still have cold/burning in feet and legs. Upper body has always been pain free, even in hospital. I take oxy, gabapentin, neurontin, and tramadol. The dosage of oxy is 1/3 to 1/2 of a year ago.
I’m going back to Mayo in September and wonder what they will say. My wife and I hope to have more IVIG and that it will help the pain. I am worried, though, that they will have me on prednisone again. That was such a bad experience for the usual reasons. Taking IVIG out of the picture for the moment, what would you do in my case if they start me back on prednisone? I guess I would take it, but really don’t want to.
July 6, 2011 at 9:57 pm
what do you mean by “strong frequent doses of ivig” ? I am wondering because, I too recently went out to mayo for a second opinion. I havent received my formal written recommendations from them yet—but he verbally told me he was thinking an aggressive course of ivig–but wanted to wait for my nerve biopsy results before writing it out. I saw dr Dyck while there. i am just wondering what your ivig schedule was after going to mayo? Lori
July 6, 2011 at 10:00 pm
I did NOT respond to prednisone and both the Lahey clinic in MA and the mayo have diagnosed me with cidp—while at mayo i had every test there was for the cidp—lumbar puncture, nerve biopsy. I actually got worse very quicly on the prednisone–was on 60 mg—weigh 140, so it was a pretty high dose for me??? lori
AnonymousJuly 7, 2011 at 2:38 pm
When I came home from Mayo, I was having 2 infusions of IVIG a week. I am sorry that I don’t remember the dosage. After 2 or 3 weeks of twice a week, I then went down to once a week. I believe I ended at once every two weeks. The whole process took 12 weeks.
I have read in this forum that a nerve biopsy is sometimes done at Mayo. What does this entail?
When I was released by Mayo, I went to my first hospital (U of Iowa) to set up the IVIG schedule. I was floored to hear that they did not have any, due to a national shortage. (I am sure they had some stashed.) During my entire ordeal, I had succeeded in not showing anger or frustration. But when I heard this, I decided I was not going to leave neuro area without a schedule set up. The nurse was incredibly nice and helpful. She found a local visiting nurse service and set up the schedule for me. The visiting nurse told me that their national company had stockpiled IVIG, which they used in many different situations. After getting to know the nurse, she predicted that I would be on IVIG maybe indefinitely, with an infusion every month or so. At the end of the treatments, I felt much, much better and believed that I would continue to improve on my own (although I was in the process of tapering the prednisone). 3 1/2 years later, I still have pain that I try to control with meds, including oxy. Just as pain comes and goes in 2-4 waves throughout the day, so does weakness in my legs. It is so difficult to climb the stairs to my studio office. Yet, when the pain subsides, I can practically run up and down the stairs.
You must be logged in to reply to this topic.